We are focused on assisting and providing our patients with the care and information they need.
As we age we become more susceptible to bone loss. There are many factors that can cause our bones to weaken.
In addition to age, we know that hormones are a crucial factor which is why women are susceptible especially as they approach menopause.
Patients with epilepsy are at higher risk of bone thinning. There are many factors as well. One of the main factors is that seizure medications (ie. antiepileptic drugs or AEDs) sometimes can affect our bones via different mechanism. The most common mechanism is that enzyme inducing medications makes our bodies indirectly lose vitamin D (by increasing its metabolism).
“Patients with epilepsy are at a higher risk of bone thinning.”
Patients may need to have their vitamin D levels checked with important notes that it varies with season and amount of sun exposure.
Patients who have been on long term enzyme inducing medications may need to get bone density tested as well.
The guidelines around vitamin D and calcium supplements in the general public may not be sufficient for those on certain AEDs. Speak to your doctor about the specifics in your case.
Other important factors that increase bone density include physical activity and eliminating smoking.
Learn More ⇧
This website was made possible by unrestricted educational grants from several pharmaceutical companies including UCB and Sunovion. The views expressed herein are the independent views of Dr. Bercovici and the Southern Ontario Epilepsy Clinic and were formulated without the influence of any external partner.
QUEENSWAY PROFESSIONAL CENTRE
190 SHERWAY DRIVE, SUITE #208
TORONTO, ONTARIO M9C 5N2
TEL: 416-620-SOEC (7632)